Rocky Mountain Journal of Mathematics

Blaschke's rolling ball property and conformal metric ratios

David A. Herron and Poranee K. Julian

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We characterize the closed sets in Euclidean space that satisfy a two-sided rolling ball property. As an application we show that certain conformal metric ratios have boundary value~1.

Article information

Source
Rocky Mountain J. Math., Volume 47, Number 1 (2017), 161-184.

Dates
First available in Project Euclid: 3 March 2017

Permanent link to this document
https://projecteuclid.org/euclid.rmjm/1488531895

Digital Object Identifier
doi:10.1216/RMJ-2017-47-1-161

Mathematical Reviews number (MathSciNet)
MR3619759

Zentralblatt MATH identifier
1364.30028

Subjects
Primary: 30C65: Quasiconformal mappings in $R^n$ , other generalizations
Secondary: 26B10: Implicit function theorems, Jacobians, transformations with several variables 28A78: Hausdorff and packing measures

Keywords
Blashke's rolling theorems conformal metrics

Citation

Herron, David A.; Julian, Poranee K. Blaschke's rolling ball property and conformal metric ratios. Rocky Mountain J. Math. 47 (2017), no. 1, 161--184. doi:10.1216/RMJ-2017-47-1-161. https://projecteuclid.org/euclid.rmjm/1488531895


Export citation

References

  • N.I. Akhiezer and I.M. Glazman, Theory of linear operators in Hilbert space, Volume I, W.N. Everitt, ed., Mono. Stud. Math. 9, Pitman Advanced Publishing Program, Boston, 1981, translated from the 3rd Russian edition by E.R. Dawson.
  • J.W. Alexander, A proof and extension of the Jordan-Brouwer separation theorem, Trans. Amer. Math. Soc. 23 (1922), 333–349.
  • A.F. Beardon, The Apollonian metric of a domain in ${\bf R}^n$, in Quasiconformal mappings and analysis: A collection of papers honoring F.W. Gehring, Springer-Verlag, New York, 1998.
  • M. Berger and B. Gostiaux, Differential geometry: Manifolds, curves, and surfaces, Grad. Texts Math. 115, Springer-Verlag, New York, 1988.
  • M. Bridgeman and R.D. Canary, The Thurston metric on hyperbolic domains and boundaries of convex hulls, Geom. Funct. Anal. 20 (2010), 1317–1353.
  • K.J. Falconer, Fractal geometry: Mathematical foundations and applications, John Wiley and Sons, Ltd., West Sussex, England, 1990.
  • H. Federer, Curvature measures, Trans. Amer. Math. Soc. 93 (1959), 418–491.
  • J. Ferrand, A characterization of quasiconformal mappings by the behavior of a function of three points, Lect. Notes Math. 1351, Springer-Verlag, Berlin, 1988.
  • P.A. Hästö, The Apollonian inner metric, Comm. Anal. Geom. 12 (2004), 927–947.
  • D.A. Herron, The Harnack and other conformally invariant metrics, Kodai Math. J. 10 (1987), 9–19.
  • D.A. Herron, Z. Ibragimov and D. Minda, Geodesics and curvature of Möbius invariant metrics, Rocky Mountain J. Math. 38 (2008), 891–921.
  • D.A. Herron, W. Ma and D. Minda, A Möbius invariant metric for regions on the Riemann sphere, Rep. Univ. Jyväskylä Dep. Math. Stat. 92, University of Jyväskylä, Jyväskylä, 2003, 101–118.
  • ––––, Estimates for conformal metric ratios, Comp. Meth. Funct. Theory 5 (2005), 323–345.
  • ––––, Möbius invariant metrics bilipschitz equivalent to the hyperbolic metric, Conform. Geom. Dynam. 12 (2008), 67–96.
  • D.A. Herron and D. Minda, Comparing invariant distances and conformal metrics on Riemann surfaces, Israel J. Math. 122 (2001), 207–220.
  • T. Kato, Perturbation theory for linear operators, in Classics in mathematics, Springer-Verlag, Berlin, 1995.
  • S.G. Krantz and H.R. Parks, Distance to $C^{k}$ hypersurfaces, J. Diff. Equat. 40 (1981), 116–120.
  • R. Kulkarni and U. Pinkall, A canonical metric for Möbius structures and its applications, Math. Z. 216 (1994), 89–129.
  • J.M. Lee, Introduction to smooth manifolds, 2nd edition, Grad. Texts Math. 218, Springer, New York, 2013.
  • E.L. Lima, Orientability of smooth hypersurfaces and the Jordan-Brouwer separation theorem, Expos. Math. 5 (1987), 283–286.
  • ––––, The Jordan-Brouwer separation theorem for smooth hypersurfaces, Amer. Math. Month. 95 (1988), 39–42.
  • K.R. Lucas, Submanifolds of dimension $n-1$ in $\mathcal{E}^n$ with normals satisfying a Lipschitz conditions, Ph.D. dissertation, University of Kansas, ProQuest LLC, Ann Arbor, MI, 1957.
  • D. Minda, The hyperbolic metric and coverings of Riemann surfaces, Pacific J. Math. 84 (1979), 171–182.
  • ––––, The Hahn metric on Riemann surfaces, Kodai Math. J. 6 (1983), 57–69.
  • ––––, The capacity metric on Riemann surfaces, Ann. Acad. Sci. Fenn. Math. 12 (1987), 25–32.
  • H. Samelson, Orientability of hypersurfaces in $R^{n}$, Proc. Amer. Math. Soc. 22 (1969), 301–302.
  • C. Thäle, $50$ years sets with positive reach–A survey, Surv. Math. Appl. 3 (2008), 123–165.
  • G. Walther, On a generalization of Blaschke's rolling theorem and the smoothing of surfaces, Math. Meth. Appl. Sci. 22 (1999), 301–316.
  • J.W. Woll, One-sided surfaces and orientability, College Math. J. 2 (1971), 5–18.